Washington, 2016Debris Flows in Washington, March 13 to 15, 2016
March 13 to 15, 2016 · NWS OTX · 2 events in 2 counties and zones
Showers and a few thunderstorms that formed along a strong cold front that passed through Sunday March 13, 2016 brought locally heavy rainfall to parts of Eastern Washington.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and a few thunderstorms that formed along a strong cold front that passed through Sunday March 13, 2016 brought locally heavy rainfall to parts of Eastern Washington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 13, 4:32 PM PST, 1 hour 38 minutes earlier.
Area forecast discussion, Mar 13, 4:32 PM PST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
532 PM PDT SUN MAR 13 2016
.SYNOPSIS...
A strong storm will move by the area today. This will bring heavy
snow to the Cascades and strong evening winds to most locations.
Monday will be a raw, cold, blustery day with snow showers. After
a showery Tuesday, expect a gradual drying trend for the second
half of the week.
&&
.DISCUSSION...
Tonight...the low pressure system over northwest Washington this
afternoon will continue to affect the Inland Northwest tonight. The
main area of stratiform precipitation will track through the
northeast zones late this afternoon and evening while the remainder
of the forecast area will see more convective showers behind the
occluded front. A slight chance of thunder remains in the forecast
for the eastern zones this evening under the cold pool aloft. Snow
levels for the Idaho panhandle are above pass level this afternoon
but will fall this evening behind the front. The bulk of the
precipitation should fall this afternoon when snow levels are still
elevated. Lookout Pass will likely see some light accumulating snow
overnight, probably within the 1 to 3 inch range. Confidence is not
high enough for a winter highlight for Idaho Zone 04 since by the
time snow levels fall to pass elevations, precipitation will be
lighter and more scattered in nature. For the east slopes of the
Cascades, a Winter Weather Advisory remains in effect as
widespread snow showers will continue to affect this area
overnight. Southwest winds will increase and become gusty this
evening in the post frontal air mass. Expect gusts of 30 to 40 mph
across the basin, Palouse and into the Spokane area with higher
gusts for the higher peaks. /Kelch
Monday through Tuesday night....The weather for these days will be
what typically occurs in the Inland NW during a mid-March day,
cool and unsettled with rapidly changing conditions. Model
guidance is consistent on leaving our region on the cold and
unstable side of a strong jet pointed into extreme southern
Oregon. Meanwhile 500 mb temperatures drop to -33 or colder which
will result in conditionally unstable conditions. If this pattern
were to occur with no upper level disturbances then we would
likely see a mostly sunny morning followed by rapid cloud
development and numerous showers due to daytime heating and
orographic ascent. However in this case we will see a well-defined
shortwave trough pushing through the Cascades in the morning and
then toward the ID/MT border by afternoon. There is no question
the lifting from this feature will trigger numerous showers. The
bigger question is will we be able to trigger some lightning out
of this activity. The temperature and moisture profiles are
certainly unstable enough for deep convection. Cape values from
the NAM are expected to near 600 j/kg and the GFS isn't far behind
with Capes nearing 300 j/kg. The bigger question is will the
unstable parcel of air be warm enough at the cloud base to contain
any water. This is not a sure bet. Cloud base temperatures over
the SE corner of Washington and the central Panhandle look like
they will range from -2c to -5c which is borderline for super-
cooled water, but the SREF has been insistent that if we see
thunder tomorrow afternoon this is where it will happen.
Consequently we have placed a small threat of thunder in the
forecast over this area for the mid-afternoon into the early
evening hours. While most locations won't see thunder, they will
be subject to a very typical March occurrence; graupel and snow
showers despite temperatures in the upper 30s and 40s.
Precipitation won't be heavy however there is always a chance that
a slow moving shower could cause some local accumulations. The
activity will generally taper off rapidly during the evening
hours.
For the Ides of March we will remain on the unstable side of the
upper level jet, however at this point the models show little if
any presence of a shortwave trough. Meanwhile the upper levels of
the atmosphere will see some gradual warming near the Cascades and
over the Columbia Basin as the core of the 500 mb low tracks
eastward. Showers are still expected to develop during the
afternoon particularly over the eastern third of Washington and
the Idaho Panhandle. Once again most of what falls will do so as
graupel or snow showers, however we generally expect Tuesday to be
a more placid day given less instability and weaker mid/upper
level forcing. fx.
Wednesday through Sunday: Finally a reprieve to all the rain the
Inland Northwest has received over the last 3 weeks or so. A ridge
will build off the west coast Wednesday and slowly move inland by
late Thursday. Have kept showers in the forecast across the
mountains of northern WA, the Cascade Crest and the Idaho
Panhandle Wed-Thur. Showers could impact extreme eastern WA and
down towards the Palouse Wed aftn, but they would likely be short
lived. By Thursday evening the ridge starts moving inland and we
dry out through at least Saturday. Then Sat Night- Sun Models are
suggesting the ridge weakening and a wave moving through the area,
though models are not in great agreement of the timing.
Temperatures Wed through Fri morning will be a few degrees below
average. Then Friday through the weekend we can look forward to
around average temperatures- highs in the 50s and lows in the 30s,
for most valley locations. /Nisbet
&&
.AVIATION... 00Z TAFs: A vigorous cold front is pushing across
southeastern WA and into the ID Panhandle late this afternoon. A
line of thunderstorms along the front will push across the
Clearwater Mtns to Lookout Pass. Generally scattered showers can be
expected into the early evening further north across the Northeast
Mtns and into the Northern Panhandle. Showers are then expected to
dissipate later in the evening. Winds will also remain breezy into
the evening behind the front with gusts to between 18 to 25 kts for
most areas. LIFR cigs at KEAT is expected to improve with drier air
pushing across the Cascades, but models are doing a poor job and
confidence on the timing of when the stratus will clear out is low.
There is moderate confidence that low stratus with MVFR cigs will
develop at KPUW, KGEG, KSFF and KCOE by early Monday morning. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 33 45 31 45 29 45 / 60 50 50 30 20 20
Coeur d'Alene 33 44 31 46 28 44 / 100 70 70 50 30 30
Pullman 34 44 33 45 31 45 / 100 60 60 50 40 30
Lewiston 38 52 36 52 33 51 / 80 50 50 30 20 30
Colville 31 47 29 48 28 47 / 100 70 40 50 20 20
Sandpoint 32 43 31 43 29 43 / 100 70 70 60 40 30
Kellogg 31 40 30 40 28 40 / 100 80 70 70 50 50
Moses Lake 34 52 32 53 29 52 / 40 30 10 10 10 10
Wenatchee 33 49 33 49 32 49 / 20 30 10 10 10 10
Omak 31 47 30 48 30 48 / 100 30 10 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Weather Advisory until 10 PM PDT this evening for East
Slopes Northern Cascades.
&&Hazardous weather outlook, Mar 13, 4:15 PM PST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
515 PM PDT SUN MAR 13 2016
IDZ001-004-WAZ037-038-150015-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
515 PM PDT SUN MAR 13 2016
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...TONIGHT
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
An active and cool weather pattern will persist through Tuesday
with frequent snow showers over the mountains. These snow showers
may promote locally heavy snow accumulations on area passes making
travel difficult.
IDZ002-003-026-027-WAZ031>036-041-043-044-150015-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
515 PM PDT SUN MAR 13 2016
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TONIGHT
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
An active weather pattern will continue with windy and showery
conditions particularly in the afternoon periods on Monday and
Tuesday.
WAZ042-150015-
EAST SLOPES NORTHERN CASCADES-
515 PM PDT SUN MAR 13 2016
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TONIGHT
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
An active and cool weather pattern will persist through Tuesday
with frequent snow showers near the Cascade crest. These snow
showers may promote locally heavy snow accumulations on area
passes making travel difficult.
In the hours before
Local storm report, Mar 13, 12:22 PM PST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
122 PM PDT SUN MAR 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM SNOW 3 ESE LEAVENWORTH 47.57N 120.60W
03/13/2016 E2.0 INCH CHELAN WA TRAINED SPOTTER
&&
BWILLIAMLocal storm report, Mar 13, 12:46 PM PST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
146 PM PDT SUN MAR 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM SNOW 6 S AZWELL 47.86N 119.86W
03/13/2016 E3.0 INCH DOUGLAS WA TRAINED SPOTTER
&&
BWILLIAMSpecial weather statement, Mar 13, 4:10 PM PST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
510 PM PDT SUN MAR 13 2016
IDZ004-140115-
CENTRAL PANHANDLE MOUNTAINS ID-
510 PM PDT SUN MAR 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENEWAH...EASTERN
LATAH AND SOUTHWESTERN SHOSHONE COUNTIES UNTIL 615 PM PDT...
AT 510 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF ST.
MARIES TO NEAR DEARY...AND MOVING EAST AT 45 MPH.
HALF INCH HAIL AND WINDS UP TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
DEARY...BOVILL...AVERY...TURNER FLAT CAMPGROUND...SANTA...EMIDA...FERNWOOD...
HELMER AND CLARKIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4693 11545 4693 11633 4664 11633 4663 11653
4717 11671 4731 11567
TIME...MOT...LOC 0010Z 243DEG 39KT 4723 11664 4675 11646
SVHLocal storm report, Mar 13, 5:36 PM PST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
636 PM PDT SUN MAR 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM SNOW 2 SE DAVIS LAKE 48.72N 118.21W
03/13/2016 U3.0 INCH FERRY WA TRAINED SPOTTER
STORM TOTAL SNOWFALL INTO THE AFTERNOON. ELEVATION OF
3300 FEET.
0615 PM DEBRIS FLOW 2 SE DAVIS LAKE 48.72N 118.21W
03/13/2016 FERRY WA TRAINED SPOTTER
ROCKS AND A TREE CAME OFF OF A BURN SCAR IN THE DEADMAN
CREEK DRAINAGE ABOVE BOYDS AND COVERED HALF OF DEADMAN
CREEK ROAD.
&&
SVANHORNDebris Flow, Ferry
- When
- March 13, 6:10 PM PST to 6:15 PM PST
- Where
- Ferry County, 2.51 mi SW of Boyds to 2.73 mi SW of Boyds
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 48.701, -118.163
A trained spotter reported that rocks and a tree came off of a burn scar (Likely a burn scar from the Kettle North Complex of 2015) in the Deadman Creek Drainage above Boyds and covered half of Deadman Creek Road.
Debris Flow, Okanogan
- When
- March 15, 7:59 AM PST to 8:00 AM PST
- Where
- Okanogan County, 8.8 mi SE of Okanogan Legion Arpt to 9.11 mi SE of Okanogan Legion Arpt
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 48.278, -119.418
An emergency manager reported a landslide blocking Columbia River Road at mile post 9 on the Colvile Indian Reservation. The location is roughly 9 miles southeast of Omak, WA. The time of occurrence of the slide is unknown so the time of the report of the slide was used. It is likely attributed to the abundant rainfall on snowmelt which has occurred during the previous week.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, March 13, 20161 death · 1 injured · $785,000 · 59 kt wind · 10 events
- Tornadoes and Hail in Arkansas, March 13, 2016$391,000 · EF1 · 37 events
- Flooding in Louisiana, March 13 to 31, 2016$4.8 million · 2 events
- Flash Flooding and Hail in Missouri, March 13, 2016$500,000 · 1 in hail · 7 events
- Tornadoes and Hail in Arkansas, March 13, 2016$85,000 · EF1 · 4 events
- High Wind in Nevada, March 13, 2016$25,000 · 70 kt wind · 1 event
- Hail in Arkansas, March 13, 20162 in hail · 19 events
- Heavy Rain in Oregon, March 13, 2016$20,000 · 1 event
- Winter Storm and High Wind in Wyoming, March 13 to 14, 201678 kt wind · 5 events
- High Wind and Strong Wind in Oregon, March 13, 2016$7,000 · 58 kt wind · 5 events
- Heavy Snow in Idaho, March 13 to 14, 20164 events
- Winter Storm and High Wind in Utah, March 13 to 16, 201656 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614723, 615220.